Last week, a patient requested that I bring up this medication for my next ‘Medications Review.’ Amiodarone is given to treat cardiac arrhythmia, often when other medications have proved ineffective in controlling the condition.
Patients taking amiodarone are advised to have annual, and sometimes more frequent eye exams, because of several side effects the medication may have on the eyes.
For example, amiodarone may cause “vortex keratopathy.” This side effect is seen as a swirling pattern of white deposits in the cornea. This finding may or may not effect vision, and has been shown to resolve when the medication is stopped.
Another potential side effect is cataracts, which may cause a blurriness in vision as well as glare or halo effects when looking at lights.
Some patients taking amiodarone also experience changes in their perception of color. This may be the result of the drug’s effect on the optic nerve.
Frequent eye examinations will allow your optometrist to diagnose these side effects and communicate with your primary care physician. From there, the severity of the ocular side effects can be weighed against the cardiac benefits of taking amiodarone. If you are someone you know is taking amiodarone for arrhythmia, please see your optometrist and let them know you are taking this medication.
As always, I’d love to hear your comments or questions. Give us a shout over on Facebook or on Google+. And, remember, you can now request an appointment for your annual eye exam at our office by clicking here.